Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
199 Doctors are Online

Suggest treatment for chronic visual hallucinations

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1999
Answered : 3274 Questions
Question
My father is 92 years old and is having hallucinations, i'm his daugher and take care of him. I've noticed in the past 3 to 5 mouths this problem. Any advice would help this is going on several times day or night and he does not sleep well [ on seroquel 50 mg. at night ]
Thu, 24 May 2018 in Elderly Problems
 
 
Answered by Dr. Panagiotis Zografakis 27 minutes later
Brief Answer:
dementia

Detailed Answer:
Hello,

the hallucinations are almost certainly caused by dementia. If he's not having an acute disorder (like an infection for example) which may cause disorientation, confusion, hallucinations and other neurological symptoms to patients of his age, then he's just exhibiting symptoms of dementia. His doctor should exclude an acute disorder and then raise the dosage of seroquel appropriately. He should be taking the lowest possible dose of seroquel that keeps him symptom-free. His neurologist is the best person to help with dose-titration.

I hope it helps!
Kind Regards!
Above answer was peer-reviewed by
 
Follow-up: Suggest treatment for chronic visual hallucinations 26 hours later
You do think my father needs to see a neurologist? His family Dr. said he needs to get a level in his system for about two weeks no change up 25 mgs. I'm am trying to get the most information i can. Thank you.
 
 
Answered by Dr. Panagiotis Zografakis 13 minutes later
Brief Answer:
he needs to see his primary care doctor first

Detailed Answer:
You're welcome!

Your father has to see his primary care doctor first to exclude acute disorders like a urinary tract infection (even with minimal symptoms) or other disorders that may exacerbate his dementia. If the doctor cannot detect any potential cause for your father's worsening then seroquel can be titrated up slowly (little increases every 1-2 weeks). The optimal dosage is better left for the neurologist to decide.

Kind Regards!
Above answer was peer-reviewed by
 
Follow-up: Suggest treatment for chronic visual hallucinations 35 minutes later
Thank you very much for the information. I have been taking care of my father now two and a half years i have no one else to help me and now i have more information i can ask and talk about with his family Dr.
 
 
Answered by Dr. Panagiotis Zografakis 1 hour later
Brief Answer:
Glad to help

Detailed Answer:
Glad to help... Coping with dementia is hard and needs patience. Caring for the patient is the most important part, so I'm sure things will work out well for both of you.

Kind Regards!
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Geriatics

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor